Depression Home > Prozac and Weight Loss
Weight loss is a side effect that may potentially occur with the use of Prozac. Although the actual link between Prozac and weight loss is unclear, it is believed that weight loss may occur because the antidepressant has been known to cause loss of appetite, diarrhea, and nausea. Weight loss with Prozac is usually minor; be sure to notify your healthcare provider if you lose too much weight while taking Prozac.
Prozac® (fluoxetine hydrochloride) is a prescription medication that is used to treat depression, obsessive-compulsive disorder (OCD), bulimia, and panic disorder. There are a number of possible side effects of Prozac. Weight loss appears to be one of them. For some people, this may be a good thing. For a lot of people, though, unintended weight loss can be a problem.
In clinical studies of Prozac, weight loss occurred in 2 percent of people taking the drug. Usually, people do lose only a small amount of weight due to Prozac. However, it is possible for people to lose large amounts of weight while taking the medication.
It is not entirely clear why Prozac can cause weight loss. Prozac can often cause loss of appetite, nausea, and diarrhea, which may contribute to weight loss. Often, these side effects go away with time. Also, since weight gain can be a depression symptom, treating the depression can lead to weight loss.
If you are experiencing too much weight loss with Prozac, be sure to let your healthcare provider know.